AGENDA

DAY 1: MONDAY, APRIL 14, 2025

11:00 am: Meet at the Grant County Conference Center in Silver City (3031 U.S. Hwy 180 East)

11:30 am-12:45 pm: Bus ride to field trip site

1:00–3:00 pm: Visit and tours at Lightning Dock geothermal power plant

- Station 1: History of This Region and Geology—Shari Kelley, NM Bureau of Geology and Mineral Resources, and Jim Witcher, Witcher and Associates
- Station 2: Water and Geothermal—Joel Edwards, Zanskar
- Station 3: Plant Tour—Zanskar representatives

3:00–4:30 pm: Bus ride back to Silver City

5:30-6:30 pm: Social hour at Whiskey Creek Zócalo (11786 U.S. Hwy 180 East, Arenas Valley, NM)

6:30-8:30 pm: Dinner at Whiskey Creek Zócalo

DAY 2: TUESDAY, APRIL 15, 2025

7:30-8:00 am: Breakfast at the Grant County Conference Center

8:00–8:10 am: Welcome and opening remarks—Mike Timmons and Kate Leary, NM Bureau of Geology and Mineral Resources

8:10-9:10 am: Panel 1: Statewide Perspectives

- State of Water in New Mexico—Elizabeth Anderson, NM Office of the State Engineer
- Interstate Stream Commission Updates—Hannah Riseley-White, NM Interstate Stream Commission
- Water and Infrastructure Update from the Governor's Office—Rebecca Roose, Office of the Governor
- Legal Updates and Ongoing Indian Water Rights Settlements—Nat Chakeres,
 NM Office of the State Engineer
- Questions (20 minutes)

9:10-10:10 am: Panel 2: Water in the Southwest Region

- Water Use in the Region—Julie Valdez, NM Office of the State Engineer
- Hydrologic Overview of the Region and History of Interstate Water Obligations— Ali Effati, NM Interstate Stream Commission
- Municipal Water Use in Deming—David McSherry, City of Deming
- Farming and Agricultural Water Use in the Cliff–Gila Valley: Past, Present, and Future—Wendel Hann, Agricultural Producer
- Questions (20 minutes)

10:10-10:20 am: Break

10:20–11:20 am: Panel 3: Regional Water Challenges and Creative Solutions

- Arizona Water Settlement Act and Funding Opportunities, Updates, and Lessons Learned— Colleen Cunningham, NM Interstate Stream Commission
- Challenges for the Efficient Distribution of New Mexico Unit Funds—Peter Russell, Commissioner, NM Interstate Stream Commission
- Regional Collaborations and Funding Solutions—Priscilla Lucero, Southwest New Mexico Council of Governments
- Grant County Regional Water Project—Alex Brown, Town of Silver City
- Questions (20 minutes)

Tuesday, continued

11:30 am-12:30 pm: Bus ride to Aldo Leopold Vista Picnic Area

• Bus talk: Gila River Overview and Monitoring—Ellen Soles, Gila River Researcher

12:40–1:30 pm: Stop 1: Landscapes of the Southwest: Geology, Water, and Fire

- Geologic History of Southwest New Mexico—Matt Zimmerer, NM Bureau of Geology and Mineral Resources
- Forest Management, Fire and Water Challenges, and Successes—Laura McCarthy, NM Energy, Minerals and Natural Resources Department
- Hazardous Fuel Reductions for Communities at Risk—Tom Zegler, NM Energy, Minerals and Natural Resources Department
- Questions (10 minutes)

1:40–2:10 pm: Bus ride to Iron Bridge

2:20-3:10 pm: Stop 2: Iron Bridge on the Gila River

- History of Farming in the Cliff-Gila Valley and Present-Day Challenges—Dusty Hunt, Agricultural Producer
- Building Resilience Through Watershed Restoration—Allyson Siwik, Gila Resources Information Project
- The Nature Conservancy Restoration Efforts at Iron Bridge—Martha Cooper, The Nature Conservancy
- Questions and walk to the river (20 minutes)

3:20-3:40 pm: Bus ride to Bill Evans Lake

3:50-4:20 pm: Stop 3: Bill Evans Lake

- Water Rights and Water Management in the Region—Lloyd Valentine,
 NM Office of the State Engineer
- Mining and Water Use at Bill Evans Lake—Ty Bays, Freeport-McMoRan Inc.
- Questions (10 minutes)

4:30–5:00 pm: Bus ride back to Silver City

5:30-6:30 pm: Social hour at the Murray Hotel (200 W Broadway St, Silver City, NM)

6:30–8:30 pm: Dinner and keynote speaker at the Murray Hotel

• Keynote speaker: Gregory McNamee, "Gila: Life and Death of an American River"



GREGORY McNAMEE

Research Associate, Southwest Center, University of Arizona gregorymcnamee@gmail.com

Gregory McNamee is a writer, editor, photographer, and publisher. He is the author or title-page editor of more than 45 books and the author of more than 10,000 periodical pieces, including articles, news features, essays, reviews, interviews, editorials, poems, and short stories. McNamee is a contributing editor to the *Encyclopaedia Britannica* and a contributing writer to *Kirkus Reviews*. He is a research associate at the Southwest Center of the University of Arizona and a former lecturer in the Department of Economics there.

DAY 3: WEDNESDAY, APRIL 16, 2025

7:30–8:00 am: Breakfast at the Grant County Conference Center 8:00–8:10 am: Welcome back and logistics review for the day

8:10–9:10 am: Panel 1: Statewide and Regional Updates

- Aquifer Characterization and Monitoring Updates—Stacy Timmons, NM Bureau of Geology and Mineral Resources
- Hydrogeology of Southwest New Mexico: Update on Regional Study—Geoff Rawling, NM Bureau of Geology and Mineral Resources
- Water Data Act Updates—Rachel Hobbs, NM Bureau of Geology and Mineral Resources
- New Surface Water Quality Permitting Updates—Jonas Armstrong,
 NM Environment Department
- Questions (20 minutes)

9:10-10:10 am: Panel 2: Water and Mining in the Region

- Past and Future of Mining in the Region—John Rakovan, NM Bureau of Geology and Mineral Resources
- Critical Minerals in the Region—Ginger McLemore, NM Bureau of Geology and Mineral Resources
- Regulating Groundwater Quality in the Region—Jason Herman, NM Environment Department
- Overview of Water Use in Hard Rock Minerals Processing—David Ennis and Albert Chang, NM Energy, Minerals and Natural Resources Department
- Questions (20 minutes)

10:10-10:20 am: Break and depart on buses

10:30-10:45 am: Bus ride to Fort Bayard Fire Station

10:45–11:45 am: Water and Mining in the Region (continued)

- Hanover, Santa Clara, and the Regional Water Plan in Action—Sheila Hudman, Village of Santa Clara, and Priscilla Lucero, Southwest New Mexico Council of Governments
- Mining Overview of the Operations—Sharon Offutt, Freeport-McMoRan Inc.

Afternoon Field Trip, Option 1

12:00-1:30 pm: Mine Overlook

12:00–12:15 pm: Bus ride to Chino Mine overlook

12:15–1:10 pm: Presentations from mine staff

and photo opportunity

1:15–1:30 pm: Bus ride back to Silver City

1:30 pm: Workshop adjourns

Afternoon Field Trip, Option 2

12:00-3:15 pm: Mine Field Trip

12:00-12:30 pm: Van ride to Chino Mine

12:30–2:00 pm: Pit tour and photo opportunity

2:00-2:45 pm: Concentrator tour*

* Note: This portion requires stair climbing, walking across a catwalk, and navigating heights.

2:45 pm: Van ride to Fort Bayard Fire Station 3:00–3:15 pm: Bus ride back to Silver City

3:15 pm: Workshop adjourns